Proton pump inhibitors increase risk of hip fracture

February 1, 2007

More than 1 year of therapy with proton pump inhibitors (PPIs) increases the risk of hip fracture by about 40%, according to results from a nested case–control study conducted by researchers at the University of Pennsylvania.

More than 1 year of therapy with proton pump inhibitors (PPIs) increases the risk of hip fracture by about 40%, according to results from a nested case–control study conducted by researchers at the University of Pennsylvania.

And risk increases with duration of therapy and dose, according to the findings. The adjusted odds ratios (AOR) for 1, 2, 3, and 4 years of use were 1.22 (95% CI, 1.15–1.30), 1.41 (95% CI, 1.28–1.56), 1.54 (95% CI, 1.37–1.73), and 1.59 (95% CI, 1.39–1.80), respectively (P<0.001 for all). Those on long-term, high-dose therapy had an AOR for hip fracture of 2.65 (95% CI, 1.80–3.90; P<0.001). The association was slightly stronger in men than in women.

The researchers concluded that PPIs interfere with calcium absorption through induction of hypochlorhydria, but may also reduce bone resorption through inhibition of osteoclastic vacuolar proton pumps. They advise physicians treating elderly patients requiring long-term, high-dose PPI therapy to emphasize increased calcium intake, preferably from a dairy source, and taking calcium supplements with a meal.